Antidepressants: Get tips to cope with side effects

By Mayo Clinic Staff

Introduction

Antidepressants can cause unpleasant side effects. Symptoms such as nervousness, headache and upset stomach are common initially. For many people, these improve within a few weeks of starting an antidepressant. In some cases, however, antidepressants cause side effects that don't go away.

Talk to your doctor or mental health provider about any side effects you're having. Rarely, antidepressants can cause serious side effects that need to be treated right away.

If side effects seem intolerable, you may be tempted to stop taking an antidepressant or to reduce your dose on your own. Don't do it. Your symptoms may return, and stopping your antidepressant suddenly may cause withdrawal-like symptoms.

Click on the links at left to see coping strategies for the most common antidepressant side effects.

Nausea

Nausea

Nausea typically begins within a week of starting an antidepressant. It may go away after a few weeks when your body adjusts to the medication.

Coping strategies

  • Take your antidepressant with food, unless otherwise directed.
  • Eat smaller, more frequent meals.
  • Suck on sugarless hard candy.
  • Drink plenty of fluids, such as cool water or ginger ale that's lost its carbonation.
  • Try an antacid or bismuth subsalicylate (Pepto-Bismol, others).
  • Talk to your doctor about a dosage change or a slow-release form of the medication.

Increased appetite, weight gain

Increased appetite, weight gain  

You may gain weight because of fluid retention or lack of physical activity, or because you have a better appetite when your depression symptoms ease up. Some antidepressants are more likely to cause weight gain than others. Examples of antidepressants that may be less likely to cause weight gain include:

  • Bupropion (Wellbutrin)
  • Citalopram (Celexa)
  • Escitalopram (Lexapro)
  • Fluoxetine (Prozac)
  • Sertraline (Zoloft)
  • Venlafaxine (Effexor XR)

Coping strategies

  • Cut back on sweets and sugary drinks.
  • Select lower calorie nutritious foods, such as vegetables and fruits, and avoid saturated and trans fats.
  • Eat smaller, more frequent meals and eat more slowly.
  • Keep a food diary — tracking what you eat can help you manage your weight.
  • Seek advice from a registered dietitian.
  • Get regular physical activity or exercise most days of the week.
  • Talk to your doctor about switching medications, but get the pros and cons.

Sexual side effects

Sexual side effects  

Most antidepressants cause sexual side effects that can last throughout treatment. They can include decreased sex drive and difficulty reaching orgasm. Some antidepressants may cause trouble getting or keeping an erection (erectile dysfunction). Selective serotonin reuptake inhibitors (SSRIs) are more likely to cause sexual side effects than other antidepressants are.

Coping strategies

  • Consider a medication that requires only a once-a-day dose, and schedule sexual activity before taking that dose.
  • Talk to your doctor about adding or switching to an antidepressant that may counteract these effects, such as bupropion (Wellbutrin).
  • Talk to your doctor about a "drug holiday" — stopping medication for a day or so each week to temporarily ease symptoms.
  • If you are a man, a medication such as sildenafil (Viagra), vardenafil (Levitra, Staxyn) or tadalafil (Cialis) may temporarily ease sexual side effects. In women, estrogen cream is sometimes used.
  • Talk to your partner about your sexual side effects and how they change your needs. Adjusting your sexual routine may be helpful. For example, you may need a longer period of foreplay before having sexual intercourse.

Fatigue, drowsiness

Fatigue, drowsiness

Fatigue and drowsiness are common, especially during early weeks of treatment with an antidepressant.

Coping strategies

  • Take a brief nap during the day.
  • Get some physical activity, such as walking.
  • Avoid driving or operating dangerous machinery until the fatigue passes.
  • Take your antidepressant one to two hours before bedtime.
  • Talk to your doctor to see if adjusting your dose will help.

Insomnia

Insomnia  

You may experience insomnia because some antidepressants give you an energy boost. While that may sound appealing, it can also make it difficult to get to sleep or stay asleep — and you may be tired during the day.

Coping strategies

  • Take your antidepressant in the morning.
  • Avoid caffeinated food and drinks, particularly late in the day.
  • Get regular physical activity or exercise — but complete it several hours before bedtime so it doesn't interfere with your sleep.
  • Talk to your doctor about taking a sedating medication at bedtime.
  • If insomnia is an ongoing problem, ask your doctor whether taking a low dose of a sedating antidepressant such as trazodone or mirtazapine (Remeron) before bed might help.
Jul. 09, 2013 See more In-depth